Recognize and Report It

LISA SCHULMEISTER, MN, RN, FAAN | October 12, 2018
Lisa Schulmeister, MN, RN, FAAN
Lisa Schulmeister, MN, RN, FAAN
A growing number of immunotherapy agents are receiving expedited approval from the Food and Drug Administration (FDA). The upside of moving these agents from clinical trials to patients so quickly is that patients receive proven life-saving treatment sooner. The danger lurks in the amount of time available to collect data on adverse events (AEs) associated with the agents.

An analysis of new oncology drug approvals from 2012 to 2016 found that 42 of 43 of the FDA-approved drugs were reviewed using at least 1 of the 4 FDA expedited review pathways: breakthrough therapy designation, acceler­ated approval, fast track, and priority review. This trend is expected to continue for the foreseeable future.1

In April 2018, the Oncology Nursing Society (ONS) launched the “Recognize It, Report It” campaign to promote reporting of AEs associated with drugs given FDA expedited approval. Immunotherapy clinical trials used well-defined controlled patient populations, and now that these agents are widely administered in community settings, AEs not seen before are occurring. In addition, their management is challenging, especially for those that mimic other AEs. For example, dyspnea and fever often are first associated with pneumonia in a patient receiving cancer treatment; however, in a patient who has received immunotherapy, they could be due to cytokine storm-causing pneumonitis.2

In November 2017, the Society for Immunotherapy of Cancer released consensus recommendations for recognizing and managing immune-related AEs. This advice is expan­sive and includes pre-immunotherapy screening guidelines, a systems-based review of possible AEs and their manage­ment, and information about uncommon events and infusion reactions. The recommendations were created as a “living document,” with updates made as new agents and new drug combinations become available.3

In February 2018, the American Society of Clinical Oncology, in collaboration with the National Comprehensive Cancer Network, published guidance on management of immune-related AEs in patients treated with immune check­point inhibitor therapy. Their recommendations are based on toxicity grades for specific organ systems.4

TELL THE FDA

The ONS “Recognize It, Report It” campaign encourages nurses to document and report immunotherapy-related AEs (IRAEs) to increase the body of knowledge about these events. Nurses are on the frontline of care and often are the first, and sometimes the only, healthcare providers that receive patient reports of infrequently occurring or previously unreported AEs. In addition, nurses usually are the first to observe immu­notherapy-induced infusion reactions.

Therefore, we need to be knowledgeable about these AEs, their detection, and their management. We also need to be aware of the process for reporting AEs to the FDA.

The FDA’s web page for its MedWatch program has a link for voluntarily reporting AEs and another to sign up to receive safety alerts. The reporting process can be completed online using checkboxes and narrative text boxes for deidentified patient information; AE date, description, and outcome; and relevant tests and patient’s medical history. Once completed and submitted, there is an option for viewing, printing, and saving the report as a PDF document. An email is then sent to the person submitting the report to confirm receipt. The FDA reviews the AE reports and evaluates the need for regulatory action, such as updating drug labeling to include information about reported AEs.

KNOW YOUR INTERNAL REPORTING PROCESS

In addition to being aware of the FDA AE reporting process, nurses should delineate institutional policies and procedures for reporting. Ideally, an interprofessional (IP) process would be used, with oncologists, oncology nurses, pharmacists, and others involved in the care of patients receiving immuno­therapy discussing AE observations prior to reporting them. One or 2 staff members should be tasked with reporting to help ensure consistency in MedWatch reporting and insti­tutional tracking of AEs. The IP team also should consider publishing a case report or series when previously unreported AEs occur.

IRAEs can occur as these agents are infusing. Symptoms may include fever, rigor, pruritus, hypotension, dyspnea, chest discomfort, rash, angioedema, wheezing, and tachy­cardia, as well as anaphylaxis requiring emergency measures. Nurses need to be prepared to manage these AEs, especially those in which escalation of care and transfer to an emer­gency department or intensive care unit is needed.2

IRAEs also may occur after active treatment has completed. Therefore, close patient follow-up is critical. Because little is known about long-term effects and outcomes, nurses have the opportunity to create and implement follow-up assessment criteria. This may include expanding nursing assessment to incorporate specific questions about newly emerging AEs, such as uveal effusion. Patients need to be asked about their vision, floaters, flashing lights, eye redness, light sensitivity, visual distortion, and eye pain. Patients’ eyes can be examined for redness and light sensitivity. As with other immunotherapy-re­lated AEs, prompt detection of ocular AEs is crucial.2

Immunotherapy is perhaps the fastest evolving cancer treatment today. However, with progress has come concern about the limited body of knowledge of the AEs associated with these agents. Oncology nurses have a pivotal role in expanding this body of knowledge through the identification, documentation, and reporting of IRAEs. 
 
REFERENCES
  1. Vadola LA, Pond MA, Winter-Vann A, Whitsell R. Faster approvals? Trends in the use of FDA’s expedited approval programs for oncology medications. J Clin Oncol. 2017;(suppl 15):e18270. ascopubs.org/doi/abs/10.1200/JCO.2017.35.15_suppl.e18270.
  2. Fuerst ML. New guidelines outline management of immunotherapy side effects. MedPage Today website. medpagetoday.com/reading-room/asco/immunotherapy/71026. Accessed June 27, 2018. doi: 10.1186/s40425-017-0300-z.
  3. Puzanov I, Diab A, Abdallah K, et al; Society for Immunotherapy of Cancer Toxicity Management Working Group. Managing toxicities associated with immune checkpoint inhibitors: consensus recommendations from the Society for Immunotherapy of Cancer (SITC) Toxicity Management Working Group. J Immunother Cancer. 2017;5(1):95. 10.1186/s40425-017-0300-z.
  4. Brahmer JR, Lacchetti C, Schneider BJ, et al. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology Clinical Practice Guideline. J Clin Oncol. 2018;36(17):1714-1768. doi: 10.200/JCO.2017.77.6385.

 

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Newsroom
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2019
Intellisphere, LLC. All Rights Reserved.